Reply To: 8yo Daughter with ADHD

#48697
Penny Williams
Keymaster

This sounds very familiar to me. My son has severe side effects to all SSRI’s, including Zoloft, and has even experienced significant fear episodes that halted life on some medications.

I can offer some insights:
1) Stimulants can increase anxiety. If you can back off the stimulant dose some, ask the doctor about trying that. While my son does better on a higher dose of Concerta, he cannot take more than a moderate dose without significantly increasing anxiety, which is debilitating in it’s own way. I learned a couple years ago that this sensitivity to these meds (and supplements) is common in kids with high-functioning autism, which he has also been diagnosed with.

2) Just because one anxiety medication had bad side effects, it doesn’t mean they all will. My son took Buspar for a while with good results.

A Parent’s Guide to Psychiatric Medications for Children with ADHD

3) What you’re experiencing could be behavior-based without any intention or consciousness on your daughter’s part. Anxiety can cause kids to act out, as well as poor self-confidence, learned helplessness, etc. Behavior is communication. Ross Greene (author of “The Explosive Child” which I recommend every parent read) says “Kids do well if they can.” When not doing well, ask yourself what your child needs in order to be able to do well.

How to Encourage Good Behavior in Children with ADHD

Disruptive Behavior: Solutions for the Classroom and at Home

Free Webinar Replay: ODD and ADHD: Strategies for Parenting Defiant Children

Penny
ADDitude Community Moderator, Author & Mentor on Parenting ADHD, Mom to teen w/ ADHD, LDs, and autism